CPS Safety Watch/Alert: Prevent Violent Behavior

Safety-Watch-07.15.2015editThe Center has released Patient Safety Watch: Prevent Violent Behavior.  We encourage you to review the watch and share with others in your organization.

The incidence of physical and violent behavior continues to rise across the United States, and reports in the Center for Patient Safety’s PSO database support this trend. Events include throwing furniture, biting, hitting, verbally abusing and physically attacking employees. Although most of the events resulted in no harm, it’s important to learn from these incidents and take action before employees, patients and visitors are injured.  Read more: download the Watch.

CPS Safety Watch/Alert: Prevent Fatal Medication Errors

The National Alert Network recently issued an alert based on a fatal medication error where a nurse confused fluid drams with mL.  While the healthcare system bases most of its medication on the metric system, many measuring cups utilized for liquid medication not only still have drams listed, but also ounces listed.  Harm could be prevented by the utilization of dosage cups that only measure liquids in the metric system.  Read the full alert.

CPS Safety Watch/Alert: High Alert Medications

PSOAlert!The Center for Patient Safety is issuing a Safety Alert based on industry data and recent findings from event data being submitted to the PSO.  The following areas of concern have been reported to the PSO:

  • A pediatric patient receives a higher than standard dose of Propofol and requires resuscitation.
  • A battery fails on an insulin IV pump and goes unnoticed.
  • Approximately one in every five reported PSO medication events involves a high alert medication such as anticoagulants (warfarin, heparin, Lovenox), Propofol, insulin, hypoglycemic agents, opioids and so forth. Events relate to prescribing, dispensing, administering and monitoring errors.

CPS Safety Watch/Alert: Endotracheal Intubation in EMS

Safety WatchThe Center for Patient Safety is issuing a Safety Watch based on industry data and recent findings from event data being submitted to the PSO.  The following areas of concern have been reported to the PSO:

  • Tube dislodgement during patient movement
  • Patient aspiration
  • Rapid Sequence Intubation

CPS Safety Watch/Alert: Medications – Bloxiverz v Vazculep

ISMP Medication Safety Alert for Hospitals, ASCs and anesthesia professionals! Potentially dangerous confusion between Bloxiverz (neostigmine) injection and Vazculep (phenylephrine) injection. ISMP is alerting hospitals, ambulatory surgical centers, and anesthesia professionals about the potential for dangerous mix-ups between two relatively new presentations of older medications, neostigmine injection and phenylephrine injection.Read more.

CPS Safety Watch/Alert: Cricothyrotomy

Safety Watch
This Safety Watch is to advise you that having multiple different types of cricothyrotomy kits can lead to confusion during an airway emergency. We believe standardizing your equipment including cricothyrotomy kits within an organization or within a region would help to reduce the likelihood of an adverse event.

Cricothyrotomy also commonly called a “cric” is an emergent procedure for establishing an immediate airway.  The procedure can be performed several ways with various commercially prepared kits or with specialty prepared equipment. The skill requires the provider to access the cricothyroid membrane to establish an airway for oxygenation and ventilation.

Possible reasons for these events:

  • Access to different types of kits can lead to confusion during an airway emergency

CPS Safety Watch/Alert: Morphine vs Midazolam

PSOAlert!The Center for Patient Safety has released a PSO alert regarding the potential for confusion when administering Midazolam or Morphine.

As a Patient Safety Organization (PSO), the Center for Patient Safety collects incident, near miss, and unsafe condition information on multiple types of healthcare related cases, including EMS medication events.

Recently, there has been a trend of medication errors pertaining to the administration of the incorrect medication involving Morphine and Midazolam.   Specifically, confusing the two medications and administering the wrong medication.

Possible reasons for the error:

  • Similar names of medication
  • Similar packaging or container
  • Similar route of delivery
  • Medications were locked together
  • No cross check process in place or time out taken before administration

CPS Safety Watch/Alert: EMS Stretchers

Safety WatchMultiple stretcher-related incidents have been reported to the Center’s Patient Safety Organization.   The areas of concern are from real events.

Released 08.11.2014.

CPS Safety Watch/Alert: Inaccurate Data Source for Surescripts Services Potentially Impacting Patient Safety

National Alert Network Issues Alert on Surescripts “Medication History Acute” and “Medication History Ambulatory” services containing inaccurate information.

The National Alert Network has issued a new alert pertaining to the data source for Surescripts’ “Medication History Acute” and “Medication History Ambulatory” services potentially containing inaccurate information that could jeopardize patient safety. The Network indicates that the potential inaccuracy relates to the strength of a drug reported in the medication history drug description field, and results from missing special characters such as a decimal point, forward slash, or percentage in some records. The Alert also indicates that Surescripts has disconnected the data source from the services until corrected, and communicated the potential risk to all EHR vendors. The alert advises health care professionals to “question and confirm any medication dosages reported in electronic medication history information that appears inappropriate given the patient’s unique characteristics and current health status.” Health care providers are also encouraged to contact their EHR vendor to determine if the issue affects their systems.

CPS Safety Watch/Alert: Preventing Retained Surgical Items

The Center for Patient Safety and The Joint Commission have released alerts regarding the preventing of retained surgical items. The alerts reflect data the Center for Patient Safety (CPS) is seeing.

As a Patient Safety Organization (PSO), the Center for Patient Safety collects incident, near miss, and unsafe condition information on multiple types of healthcare related cases, including retained surgical items (RSI). RSIs are unintentionally retained objects from an invasive procedure.

While RSI events do not occur often, they still happen. In cases of RSIs, the item is often discovered and removed right away. However, this requires additional surgical procedures, can cause the patient undue strain and may extend their recovery time.

PSO data reveals the most often reported retained items are sponges and guide wires, but other cases include broken surgical items like drill bits, and parts of instruments and devices.

(more…)

BLOG:

Joint Commission New Sentinel Event Alert 61: Managing the Risks of Direct Oral Anticoagulants:

The Center for Patient Safety wants to share this important harm-prevention advice from The Joint Commission and its Sentinel Event Alert: Managing the Risks of Direct Oral Anticoagulants. The Joint Commis

CPS Safety Watch/Alert – Culture Can Improve the Control of Multi-Drug Resistant Organisms:

Issue: A number of events reported co CPS’ Patient Safety Organization (PSO) demonstrate poor handoff communication about the patients’ infectious disease status Examples include: Patient with

CPS Safety Alert/Watch – Culture can Improve the Control of Multi-Drug Resistant Organisms:

ISSUE:A number of events reported to CPS’ Patient Safety Organization (PSO) demonstrate poor handoff communication about the patients’ infectious disease status.Examples include:~Patient with s

Read More

RESOURCES:

The Center for Patient Safety believes that collaboration and sharing are the best ways to drive improvement. We strive to provide the right solutions and resources to improve healthcare safety and quality.